- Table of ContentsPrint
- Signs and Symptoms of Crack Overdose
- Risk Factors
- What to do in Case of Crack Overdose
Crack cocaine is the term for cocaine that has been processed with weak bases such as baking soda or ammonium salts, resulting in a hard “rock” form 1. While very similar in nature and effects, it is a much more potent form of cocaine—in fact, smoking crack has been associated with an increased risk of developing cocaine dependence compared to those using only powder cocaine 2. Nearly 5,500 people died in 2014 from crack/cocaine overdose. Knowing the signs and symptoms of crack overdose may help save a life 3.
Signs and Symptoms of Crack Overdose
When a person experiences an overdose, their body becomes pathologically over-stimulated—often resulting in the development of seizure activity or heart rate and rhythm disturbances. Often, this results in seizures or heart rate abnormalities 4.
Crack overdose is associated with many different signs and symptoms including 4:
- Abnormally high blood pressure.
- Rapid heart rate.
- Chest pain.
- Extreme anxiety and agitation.
- Excessive sweating.
- Enlarged pupils.
In most cases, crack overdose involves such severe and rapid escalation of symptoms that a person suffering from it can experience sudden death. In the event that a person survives the overdose by getting medical help right away, their body can incur extensive, lasting damage to their brain, heart, kidneys, and muscles 4.
While it may seem obvious, using crack is the number one risk factor for overdose. A person can overdose their first time trying crack cocaine, especially if they are trying to “keep up” with a more experienced user.
As a person uses more and more crack, they begin to build up a tolerance to some of the desired effects as the brain grows accustomed to the high levels of the substance. As a result, the user needs more and more to achieve the same high.
Combining crack with any other drug is another major risk factor for overdose. Depressant substances such as alcohol and heroin can dampen crack’s perceived effects, leading the user to take more of the drug and subsequently increasing the risk of adverse health effects.
What to do in Case of Crack Overdose
If you suspect that you or a friend is experiencing a crack overdose, call 911 for emergency help right away. The faster you get medical attention, the higher the chances of survival.
Once you’ve called for help, you may continue to provide assistance by taking certain supportive actions prior to the arrival the emergency team:
- Try to keep her body temperature down with cold compresses.
- If she is experiencing a seizure, make sure she is not around anything that could harm her further. Clear away any and all sharp things nearby and provide her with pillows to protect her head during the event.
- Stay with her until help arrives and monitor her condition.
Because it can be so addictive and because the high tends to wear off extremely quickly, many users will take many doses in a short period of time, putting themselves at extreme risk of overdose. The only sure way to prevent crack overdose is to cease all use of the drug.
If crack use has become a problem in your life, don’t hesitate to seek help. Professional treatment centers can help you learn all about why crack is so compelling and how to resist the urge to continue using.
Many programs will also help you identify underlying reasons for your crack habit and teach you ways to cope without drugs and resist relapse. It’s never too late to get help and prevent crack overdose. Call us today at 1-888-744-0069Who Answers? to take the first step.
- Center for Substance Abuse Research. (2013). Crack Cocaine.
- Chen, C. Y., & Anthony, J. C. (2004). Epidemiological estimates of risk in the process of becoming dependent upon cocaine: cocaine hydrochloride powder versus crack cocaine. Psychopharmacology, 172(1), 78-86.
- National Institute on Drug Abuse. (2015).Overdose Death Rates .
- U.S. National Library of Medicine. (2016). MedlinePlus: Cocaine intoxication.